My firm handles cases of Stevens Johnson Syndrome, which is one of the most painful and often fatal conditions anyone can suffer through. It is like being slowly burnt alive from the inside out. Keep that in mind and read this account I just received of how the VA treated one of our veterans:
I want to tell you about my husband. In 2004, he developed Avascualr necrosis of his right hip, the doctors gave him Celebrex. He took it religiously, it seemed to be a wonder drug, let him move, walk and continue to work. This was in late April. By June, he had to stop work, which cancelled his insurance. So he had to go to the VA hospital for treatment. In July he developed a skin rash, on his hands at first, but quickly spreading all over his body. The doctors didn’t know what it was, so they ignored it, told him to use 1% cortizone on it. By August, we were i the emergency room, his whole body was filled with fluid, he couldn’t breathe, I thought he was dying. They gave him Lasix (frusemide) and sent him home. He passed 10 gallons of fluid in the next 3 days, I was scared to leave him alone for any time. I still had to work though. He was leaking fluid out of every lesion on his body, and believe me he was totally covered with lesions. The lesions started a s red bumps, quickly turning into blister-like rounds with a red circle around them, my husband is black, so to me his lesions looked just very black and very dark. the blisters would spread and become the shape of the lesion, not round any more, then they would grow together and form thick pad like areas which would leak fluids and then become crusty and hard and very itchy. He found that he couldn’t use hot water any more to wash as it “burned” his skin, he would constantly complain of his whole body burning. Then, he got lesions on his lips and the inside of his mouth and couldn’t eat or drink anything warm. He was passing black stools, which usually means blood in the stool, but the doctors at the VA wouldn’t do any tests to find out what was wrong with his skin. They gave him an appointment …
with a dermatologist who did an inspection of his skin via video link! This didn’t amount to anything and he was given 1% cortizone again to treat this extremely out of control skin reaction.
We got past this horrendous time by putting vaseline on his lesions to stop them drying and cracking, and then wrapping them in strips of pure cotton material. The cotton soaked up most of the fluid which was oozing out of his whole body and I guess stopped infection getting in to the lesions. Last year, he broke out with the rash again, but nowhere near as severe. I have him covered on my medical now, so we were able to go to a dermatologist. They took a biopsy of a lesion and told us that it was an allergic reaction….